Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 42, NWS Salt Lake City, UT

September 7, 2014Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 7, 2014, 12:44 PM MDT for Wayne County, Utah. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2014, 12:44 PM MDT (18:44 UTC)
Expired
Sep 7, 2014, 4:15 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 1:38 PM MDTFLASH FLOODCapitol Reef Np, UTFLASH FLOODING IN SULPHUR CREEK. UP TO 18 INCHES DEEP.
Sep 7, 1:50 PM MDTFLASH FLOODCapitol Reef Np, UTFLASH FLOOD ON SULPHUR CREEK WATER NOW 3 FT DEEP. WATER 1.5 FT DEEP IN GRAND WASH. WATER OVER SR24 SEVERAL INCHES DEEP WITH NUMEROUS WATERFALLS ALONG HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WGUS55 KSLC 071850
FFWSLC
UTC055-072215-
/O.NEW.KSLC.FF.W.0042.140907T1844Z-140907T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1244 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WAYNE COUNTY IN UTAH...

* UNTIL 415 PM MDT
    
* AT 1244 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER OVER AND WEST OF CAPITOL REEF NATIONAL PARK. FLASH 
  FLOODING IS LIKELY THROUGH ALL CREEKS AND DRY WASHES THAT DRAIN 
  INTO THE FREMONT RIVER WITHIN AND IMMEDIATELY WEST OF CAPITOL REEF 
  NATIONAL PARK. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAPITOL REEF NATIONAL PARK...TORREY...TEASDALE AND FRUITA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND AND OUT OF SLOT CANYONS AND DRY WASHES NOW. 
ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3842 11111 3816 11100 3816 11145 3834 11153
      3843 11141

$$

CONGER
3 follow-up statements
923 
WGUS75 KSLC 072042
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 PM MDT SUN SEP 7 2014

UTC055-072215-
/O.CON.KSLC.FF.W.0042.000000T0000Z-140907T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
242 PM MDT SUN SEP 7 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHWESTERN WAYNE COUNTY...

AT 240 PM MDT...RANGERS AT CAPITOL REEF NATIONAL PARK REPORTED THAT 
FLASH FLOODING WAS OCCURRING ON SULFUR CREEK AND IN GRAND WASH. THEY 
ALSO REPORTED WATER OVER THE ROAD ALONG SR-24. RAIN HAS WEAKENED 
SIGNIFICANTLY IN THE PARK BUT FLOODING IS STILL ONGOING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SULFUR CREEK AND GRAND WASH IN CAPITOL REEF NATIONAL PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3842 11111 3816 11100 3816 11145 3834 11153
      3843 11141

$$

MT
548 
WGUS75 KSLC 072044
FFSSLC

FLASH FLOOD STATEMENT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT 
244 PM MDT SUN SEP 7 2014

UTC055-072215-
/O.CON.KSLC.FF.W.0042.000000T0000Z-140907T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
240 PM MDT SUN SEP 7 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTHWESTERN WAYNE COUNTY...

AT 240 PM MDT...RANGERS AT CAPITOL REEF NATIONAL PARK REPORTED THAT 
FLASH FLOODING WAS OCCURRING ON SULPHUR CREEK AND IN GRAND WASH. 
THEY ALSO REPORTED WATER OVER THE ROAD ALONG SR-24. RAIN HAS 
WEAKENED SIGNIFICANTLY IN THE PARK BUT FLOODING IS STILL ONGOING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SULPHUR CREEK AND GRAND WASH IN CAPITOL REEF NATIONAL PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3842 11111 3816 11100 3816 11145 3834 11153
      3843 11141

$$

MT
640 
WGUS75 KSLC 072210
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT SUN SEP 7 2014

UTC055-072216-
/O.EXP.KSLC.FF.W.0042.000000T0000Z-140907T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
410 PM MDT SUN SEP 7 2014

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAYNE COUNTY WILL EXPIRE
AT 415 PM MDT...

RAINFALL HAS ENDED ACROSS CAPITOL REEF NATIONAL PARK AND RUNOFF FROM 
EARLIER PRECIPITATION HAS DIMINISHED. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. 

TRAVEL COULD REMAIN DIFFICULT ON TRAILS AND BACKCOUNTRY ROADS IN 
THIS AREA THROUGH THIS EVENING AND OVERNIGHT. MONITOR NOAA WEATHER 
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER 
INFORMATION.

LAT...LON 3842 11111 3816 11100 3816 11145 3834 11153
      3843 11141

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 10:57 AM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 7, 10:57 AM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1057 AM MDT SUN SEP 7 2014

.SYNOPSIS...TROPICAL MOISTURE WILL SURGE NORTH INTO UTAH LATER
TODAY...AND COVER MUCH OF THE AREA EARLY IN THE WEEK. DRIER AND
MORE STABLE AIR WILL RETURN TO REGION MIDWEEK.

&&

.DISCUSSION...THE DEEP LAYER MOISTURE PLUME ASSOCIATED WITH THE
TROPICAL SYSTEM ALONG THE BAJA COAST WILL SURGE NORTH INTO UTAH
BEGINNING LATER TODAY. THIS PLUME WILL COVER MUCH OF THE STATE
THROUGH TUESDAY...THEN GRADUALLY SHEAR OFF TO THE EAST AS THE
MID- LEVEL TROUGH CURRENTLY ALONG THE WEST COAST MOVES EAST INTO
AND THROUGH THE GREAT BASIN MIDWEEK.

PWAT VALUES CURRENTLY AROUND /.80/ - /1.00/ ACROSS THE SOUTHERN
THIRD OF UTAH ARE FUELING AN INCREASE IN CONVECTION LATE THIS
MORNING. THE CURRENT SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
INCREASE IN AREAL COVERAGE THIS AFTERNOON. THIS ACTIVITY WILL
CONCENTRATE ALONG AND SOUTH OF THE LEADING EDGE OF THE HIGHER
PWAT PLUME TODAY.

A GRADUAL TURN IN THE MEAN LAYER FLOW TO SOUTHERLY LATER TODAY
WILL BRING THE DEEP LAYER MOISTURE PLUME NORTH OUT OF SOUTHWEST
ARIZONA/SOUTHERN CALIFORNIA TONIGHT. WIDESPREAD RAINFALL WILL
ACCOMPANY THIS INCREASE IN MOISTURE WITH SOUTHWEST UTAH THE MOST
LIKELY AREA FOR HEAVY RAIN LATE TONIGHT/MONDAY.

THE KEY THE NEXT COUPLE OF DAYS WILL BE TO IDENTIFY WHAT WILL
LIKELY BE RATHER SUBTLE DYNAMIC FEATURES TO GENERATE THE NECESSARY
LIFT FOR HEAVY RAINFALL. THE UPPER TROUGH CURRENTLY ALONG THE WEST
COAST WILL ADVANCE EAST INTO THE WESTERN GREAT BASIN MONDAY.
SHORTWAVES EJECTING OUT AHEAD OF THE MAIN TROUGH AND THROUGH THE
MOISTURE-RICH ENVIRONMENT OVER UTAH WILL LIKELY GENERATE PERIOD OF
MODERATE TO HEAVY RAIN...ESPECIALLY ACROSS SOUTHERN AND CENTRAL
UTAH. THIS FAVORABLE SETUP WILL PERSIST THROUGH MONDAY NIGHT AND
TUESDAY AS THE TROUGH AXIS REMAINS TO THE WEST OF THE STATE.
FAIRLY A BROAD AREA OF EXCESSIVE RAINFALL AMOUNTS ARE POSSIBLE
ACROSS SOUTHWEST AND CENTRAL UTAH THROUGH TUESDAY DUE TO THE
ABUNDANT MOISTURE AND FAVORABLE DYNAMIC SUPPORT.

NORTHERN UTAH...THOUGH NOT IN THE CORE OF THE MOISTURE PLUME...
WILL STILL BE IN A FAVORABLE POSITION FOR AT LEAST SCATTERED
CONVECTION LATE TONIGHT THROUGH TUESDAY. SIMILAR SHORTWAVES
EJECTING OUT OF THE MAIN TROUGH WILL ALSO SUPPLY THE LIFT
NECESSARY FOR FAIRLY STRONG CONVECTION. ONE ADVANTAGE THE NORTH
MAY HAVE WOULD BE THAT CONVECTION WILL LIKELY FORM UP ALONG THE
MOISTURE DISCONTINUITY BETWEEN THE MOISTURE PLUME AND THE DRIER
AIR OF THE ADVANCING UPPER TROUGH. INTENSE ORGANIZED CONVECTION
COULD FORM ALONG SUCH A BOUNDARY...LEADING TO LOCAL AREAS OF
EXCESSIVE RAINFALL.

THE CURRENT SHORT TERM FORECAST APPEARS TO BE ON TRACK...THOUGH
WILL HAVE TO KEEP AN EYE ON THE NORTH AS PWAT VALUES ARE SOMEWHAT
ELEVATED AND EARLY MOSTLY CLEAR SKIES AR ALLOWING FOR GOOD
DAYTIME HEATING.

&&

.AVIATION...WINDS AT THE SALT LAKE TERMINAL SHOULD SWITCH TO THE
NORTHWEST BETWEEN 19Z AND 21Z...WITH A 20 PERCENT CHANCE THAT
SOUTHERLIES PERSIST THROUGH 22Z. VICINITY SHOWERS MAY CAUSE ERRATIC
AND GUSTY WINDS THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 3:00 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 AM MDT SUN SEP 7 2014

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
300 AM MDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED FLASH FLOODING IS POSSIBLE ACROSS SOUTHERN UTAH THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT MOISTURE SURGE IS FORECAST MONDAY AND TUESDAY.
DURING THIS PERIOD...WIDESPREAD SOAKING RAINFALL CAN BE EXPECTED
MOST AREAS SOUTH OF INTERSTATE 80. FLASH FLOODING IS MOST LIKELY
IN SLOT CANYONS...NORMALLY DRY WASHES AND BURN SCARS. URBAN
CENTERS MAY EXPERIENCE DRAINAGE PROBLEMS...AND MOST ALL
BACKCOUNTRY ROADS MAY BECOME IMPASSABLE ACROSS CENTRAL AND
SOUTHERN UTAH. MAIN STEM RIVER FLOODING WILL ALSO BECOME LIKELY
DURING THE EARLY WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.